Rash, Eosinphilia, and Renal Failure in a 40‐Year‐Old Man

1Cleveland Clinic, Cleveland, OH
2Cleveland Clinic, Cleveland, OH

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 502

Case Presentation:

A 40‐year‐old man with a history of alcoholic cirrhosis and epilepsy was admitted with a progressive rash and acute kidney injury. Due to suboptimal seizure control, carbamazepine had been recently added to his baseline levetiracetam. The patient noted rash about 2 weeks after initiation of carbamazepine; and concurrently developed fatigue, joint pain, facial swelling, and fevers. He attributed these symptoms to carbamazepine and stopped the drug, with resolution of systemic symptoms but further progression of the rash. A further seizure prompted admission from the epilepsy clinic. On examination, his blood pressure was 96/52, heart rate was 102, and temperature was 102.2°F. A diffuse maculopapular rash was present, sparing the palms and soles. , the remainder of the exam was unremarkable. Lab studies showed a WBC of 53,000/μL with 9.1% eosinophils. There were no urine eosinophils. Creatinine was 3.65 mg/dL (baseline of 0.8), and liver function tests were normal. Given the temporal relationship between the onset of drug therapy and symptoms, a presumptive diagnosis of drug reaction with eosinophilia and systemic symptoms (DRESS) was made. He was started on IV methylprednisone 500 mg daily with dramatic improvement of the rash, eosinophilia and creatinine over the next 2–3 days.

Discussion:

DRESS syndrome, a term coined in 1996, begins 2–6 weeks after exposure to an offending drug and is characterized by various combinations of rash, fever, lymphadenopathy, and internal organ involvement (e.g., hepatitis, myocarditis, pericarditis, nephritis or colitis) with associated hematological involvement (leukocytosis, eosinophilia and or mononucleosis) The condition is rare, associated most commonly with antiepileptic drugs and sulfonamides. The exact pathology is not known but may relate to eosinophil‐derived protein toxicity, or alternatively to genetically determined abnormalities in enzyme systems leading to inability to detoxify toxic metabolites. The incidence with aromatic anticonvulsants (CBZ, phenytoin, or phenobarbital) is estimated to be 1 in 5000–10,000. Mortality may be as high as 10%, usually in those patients with hepatic involvement; with earlier withdrawal of medication linked to better prognosis. The mainstay of treatment consists of stopping the offending medication. Systemic corticosteroids are often used, although there are no controlled clinical trials to assess their efficacy. Patients with DRESS caused by an aromatic anticonvulsant should avoid other drugs in this class, as cross‐reactivity may be as high as 70%–80%.

Conclusions:

It is important as a hospitalist to recognize drug–rash causing systemic symptoms and treating them in an appropriate timely manner to avoid serious adverse outcomes. DRESS syndrome is one such skin condition that can be very serious, with mortality as high as 10% if not diagnosed early and managed appropriately in a timely manner

To cite this abstract:

Narasimhan A, Kunwar S. Rash, Eosinphilia, and Renal Failure in a 40‐Year‐Old Man. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 502. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/rash-eosinphilia-and-renal-failure-in-a-40yearold-man/. Accessed November 15, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.